Utah, 2026

Drought in Utah, April 1 to 30, 2026

April 1 to 30, 2026 · NWS GJT · 7 events in 7 counties and zones

The month of April saw weather closer to that expected for the time of year. While temperatures did end up being, on average, warmer than normal, the departures were significantly less compared to the month of March.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

The month of April saw weather closer to that expected for the time of year. While temperatures did end up being, on average, warmer than normal, the departures were significantly less compared to the month of March. The mountains saw a few solid snowfalls during the month, as well as some precipitation across the lower elevations. Areas north of I-70 generally fared the best. Locations in this region did see some improvement in drought conditions. Areas south of I-70 generally remained the same or worsened slightly.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 31, 10:53 PM MST, 1 hour 7 minutes earlier. Its key messages:

  • An incoming pattern shift brings cooler temperatures, valley rain, and mountain snow above 9000 feet through tomorrow evening.
  • Winter Weather Advisories remain in effect from 6PM today through 9PM Wednesday for most major mountain groups on the West Slope. Freeze Watches for southern valleys tomorrow night.
  • Additional measurable snow expected for the mountains on Friday, with a warmer, drier trend this weekend and beyond.
Area forecast discussion, Mar 31, 10:53 PM MST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1153 PM MDT Tue Mar 31 2026

.KEY MESSAGES...

- An incoming pattern shift brings cooler temperatures, valley
  rain, and mountain snow above 9000 feet through tomorrow
  evening.

- Winter Weather Advisories remain in effect from 6PM today
  through 9PM Wednesday for most major mountain groups on the
  West Slope. Freeze Watches for southern valleys tomorrow
  night.

- Additional measurable snow expected for the mountains on
  Friday, with a warmer, drier trend this weekend and beyond.

&&

.DISCUSSION...
Issued at 1032 PM MDT Tue Mar 31 2026

GOES ALPW is showing a strong tap of moisture across the
Southwest and directed at the central Rockies this evening. The
latest GJT sounding indicated this moisture continues to be
mainly elevated above 500mb with the persistent inverted V
profile still in place. This explains the 45 to 50 mph gusts
from virga/showers this afternoon and evening. However this
virga is likely continuing the top down saturation process
before the stronger ascent arrives later tonight. No matter
what you look at...integrated moisture transport vectors...PWAT
anomaly...M-Climate QPF...PWAT return intervals...this is as
good of moisture tap as we have seen in a long time. If this was
truly winter season this would have boosted the SWE profile
upward. Not so say this storm won't produce some impressive snow
totals...it will just be limited to the highest elevations due
to limited cold air and low SLR...more Sierra Cement. Various
ensembles are showing QPF amounts in the 1.5 to 2.0 inch range
over some of the higher terrain with this storm and as much as
I have been wanting to brush those numbers aside...they are
looking more likely than not. Why? Strong SW to W orographics as
this trough approaches and swings through...moderate QG forcing
overhead with said trough and a combination of mesoscale
forcing and convection. A more organized band of precipitation
arcing from southeast Utah into west-central Colorado associated
with jet- forced frontogenesis looks to be one reason the QPF
bullseyes over the Unc-Grand Mesa-West Elks area. Favorable
orographics another reason...which will also favor the fertile
crescent of the San Juans. So overall this will be a welcome
storm for all even with the wintery impacts tonight and tomorrow
through the mountain corridors when snow has the best chance of
accumulating on road surfaces. As the PV lobe cuts in by mid-
day we go full convective and though precipitation rates in some
areas will be robust...the warmer temps and filtered sunshine
is expected to improve road conditions. So even with some
impressive snow amounts (15+ inches) still content with the
winter advisories for expected impacts. The trough axis swings
across the divide tomorrow evening keeping some cool air
advection/orographic showers over our eastern terrain through
sunrise. We get a short break Thursday before the next
trough...a colder system...moves through late Thursday through
Friday. Will continue watch trends with this system and tackle
it after this bigger event ends.

Freezing temperatures where significant growing degree days
have pushed plants out of dormancy will be possible Thursday
morning along the southern Colorado valleys. Colder air moving
in late Thursday will expand the freeze threat to other valleys
through the weekend. The fruit growing areas of the Grand Valley
and North Fork Valley have at least a 50 percent chance of
seeing temperatures at or below freezing Friday and Saturday
mornings. Stay tuned for additional Freeze Watches and/or
Warnings as confidence increases.

Spring Returns

Temperatures rebound above normal this weekend, as weak high
pressure builds back in. Models keep things on the progressive
side, likely sending a few clouds across the region, but little
in the way of precipitation at the moment. Temperatures climb
back up around 10 degrees over normal early next week.

&&

.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 1144 PM MDT Tue Mar 31 2026

Widespread precipitation is ongoing across the region. This is
mostly in the form of rain right now, but tonight and this
morning a transition to a rain and snow mix, or just snow, is
possible in higher elevation areas. The system will continue to
bring widespread precipitation through the day, gradually
diminishing after 00Z. This will cause MVFR to LIFR conditions,
and drops below ILS breakpoints. Strong wind gusts are expected
at most TAF sites, especially during the afternoon hours.
Scattered thunderstorms are possible in the afternoon as well.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...Winter Weather Advisory until 9 PM MDT Wednesday for COZ004-
     009-010-012-013-018-019.
     Freeze Watch from late Wednesday night through Thursday
     morning for COZ021>023.
UT...None.

&&

DISCUSSION...TGJT
AVIATION...TGJT
Hazardous weather outlook, Mar 31, 1:14 AM MST, 22 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
214 AM MDT Tue Mar 31 2026

COZ001>014-017>023-UTZ022>025-027>029-010815-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
214 AM MDT Tue Mar 31 2026

This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.

.DAY ONE...Today and tonight.

Moisture will increase across the region today with cooler
temperatures, valley rain and mountain snow above 9000 feet
beginning this evening as the pattern shifts from hot and dry to
cooler and unsettled today through the coming week.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Valley rain and mountain snow will continue through Wednesday with
another round late Thursday into Friday as another disturbance moves
through the region. Potential increases for widespread freezing
overnight temperatures late this week into the coming weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Mar 31, 6:12 PM MST, 5 hours 48 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
712 PM MDT Tue Mar 31 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     Non-Tstm Wnd Gst 16 NW Moab              38.75N 109.75W
03/31/2026  M47 MPH          Grand              UT   ASOS

            ASOS station KCNY 16 NW Moab.

&&
Local storm report, Mar 31, 7:25 PM MST, 4 hours 35 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
825 PM MDT Tue Mar 31 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     Non-Tstm Wnd Gst 6 NNW La Sal Jct        38.39N 109.43W
03/31/2026  M55 MPH          San Juan           UT   Mesonet

            Mesonet station PC188 Hole N The Rock.

0152 PM     Non-Tstm Wnd Gst 3 NNW Hotchkiss         38.85N 107.74W
03/31/2026  M52 MPH          Delta              CO   Mesonet

            Mesonet station JAYC2 Jay, Hotchkiss 3NNW.

0248 PM     Non-Tstm Wnd Gst 46 NNE Castle Valley    39.28N 109.22W
03/31/2026  M50 MPH          Grand              UT   Mesonet

            Mesonet station BCRU1 Bryson Canyon.

0903 PM     Non-Tstm Wnd Gst 4 ENE Elk Springs       40.37N 108.39W
03/30/2026  M49 MPH          Moffat             CO   Mesonet

            Mesonet station CO136 040w040 Us-40 At Elk
            Springs Ran.

0447 PM     Non-Tstm Wnd Gst 2 ESE Craig             40.50N 107.52W
03/31/2026  M47 MPH          Moffat             CO   ASOS

            ASOS station KCAG Craig-Moffat County
            Airport.

0630 PM     Non-Tstm Wnd Gst 9 ESE Castle Valley     38.59N 109.25W
03/31/2026  M47 MPH          Grand              UT   Mesonet

            Mesonet station PC616 Andy Mesa.

0436 PM     Non-Tstm Wnd Gst 4 S Sawpit              37.93N 108.01W
03/31/2026  M46 MPH          San Miguel         CO   Mesonet

            Mesonet station GW1216 Sawpit.

0720 PM     Non-Tstm Wnd Gst 40 NNE Castle Valley    39.17N 109.14W
03/31/2026  M46 MPH          Grand              UT   Mesonet

            Mesonet station UTHAD I-70 At Mp 226 Harley
            Dome.

0733 PM     Non-Tstm Wnd Gst 9 WSW Mack              39.19N 109.04W
03/31/2026  M45 MPH          Mesa               CO   Mesonet

            Mesonet station CO089 070w001 Utah State
            Line.

0130 PM     Non-Tstm Wnd Gst 5 SW Cortez             37.30N 108.63W
03/31/2026  M44 MPH          Montezuma          CO   ASOS

            ASOS station KCEZ Cortez Municipal Airport.

0700 PM     Non-Tstm Wnd Gst 7 WSW Monticello        37.84N 109.46W
03/31/2026  M44 MPH          San Juan           UT   Mesonet

            Mesonet station ABAUT 7.4 NW Verdure
            (UUNET).

0224 PM     Non-Tstm Wnd Gst 2 ESE Gypsum            39.63N 106.92W
03/31/2026  M43 MPH          Eagle              CO   AWOS

            AWOS station KEGE Eagle County Rgnl Airport.

0340 PM     Non-Tstm Wnd Gst 4 ESE Steamboat Springs 40.46N 106.74W
03/31/2026  M43 MPH          Routt              CO   Mesonet

            Mesonet station STORM 4.3 E Steamboat
            Springs (DRI).

0703 PM     Non-Tstm Wnd Gst 4 NE Cameo              39.20N 108.27W
03/31/2026  M43 MPH          Mesa               CO   Mesonet

            Mesonet station CO118 070e051 Beaver Tail
            Tunnel.

0720 PM     Non-Tstm Wnd Gst 8 NW Maeser             40.54N 109.70W
03/31/2026  M43 MPH          Uintah             UT   Mesonet

            Mesonet station PC266 Little Mountain.

1235 PM     Non-Tstm Wnd Gst 12 SE Whitewater        38.85N 108.30W
03/31/2026  M42 MPH          Delta              CO   Mesonet

            Mesonet station CO119 050w054 Mesa County
            Line South.

0646 PM     Non-Tstm Wnd Gst 2 SW Great Divide       40.76N 107.85W
03/31/2026  M42 MPH          Moffat             CO   Mesonet

            Mesonet station GDRC2 Great Divide 2SW.

1149 AM     Non-Tstm Wnd Gst 3 SSW Hesperus          37.24N 108.05W
03/31/2026  M41 MPH          La Plata           CO   Mesonet

            Mesonet station 99 4SSW Hesperus CO Old Fort
            Lewis/La Pla.

0100 PM     Non-Tstm Wnd Gst 2 WNW La Sal            38.34N 109.21W
03/31/2026  M41 MPH          San Juan           UT   Mesonet

            Mesonet station UTLSD Sr-46 At Mp 12.5 La
            Sal Divide.

0330 PM     Non-Tstm Wnd Gst 2 NW La Sal Jct Arpt    38.32N 109.42W
03/31/2026  M41 MPH          San Juan           UT   Mesonet

            Mesonet station UTFIM Us-191 At Mp 104 Flat
            Iron.

0140 PM     Non-Tstm Wnd Gst 2 WNW Pagosa Springs    37.28N 107.05W
03/31/2026  M40 MPH          Archuleta          CO   AWOS

            AWOS station KPSO Stevens Field Arpt.

0237 PM     Non-Tstm Wnd Gst 2 SSE Gunnison          38.52N 106.92W
03/31/2026  M40 MPH          Gunnison           CO   AWOS

            AWOS station KGUC Gunnison-Crested Butte AP.

0355 PM     Non-Tstm Wnd Gst 4 NNW Burns             39.92N 106.92W
03/31/2026  M40 MPH          Eagle              CO   Mesonet

            Mesonet station STHC2 Hangman, Burns 3NW.

0416 PM     Non-Tstm Wnd Gst 3 WSW Oxford            37.15N 107.77W
03/31/2026  M40 MPH          La Plata           CO   ASOS

            ASOS station KDRO Durango La Plata Cnty
            Airport.

0500 PM     Non-Tstm Wnd Gst 9 ENE Mount Crested But 38.97N 106.83W
03/31/2026  M40 MPH          Gunnison           CO   Mesonet

            Mesonet station CBCBH Carbonate Hill.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Southeast Utah

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Southeast Utah forecast zone
Reported by
Drought Monitor
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

At the beginning of the month of April, the US Drought Monitor analyzed an area of Extreme (D3) Drought as covering approximately 75% of Utah Zone 022 - Southeast Utah, with the remaining 25% of the zone under Severe (D2) Drought. There was no change to drought conditions in this zone through the end of the month. No direct impacts from the drought have been felt as yet, but concern is increasing about the drought's impact on the upcoming wildfire season. There is also some concern about water availability through the rest of the year, for home irrigation, farming, and ranching purposes.

Drought, Eastern Uinta Mountains

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
Drought Monitor
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

At the beginning of the month of April, the US Drought Monitor analyzed an area of Exceptional (D4) Drought as covering approximately 20% Utah Zone 023 - Eastern Uinta Mountains, with 60% of the zone under Severe (D2) Drought, and 20% under Moderate (D1) Drought. These drought conditions did not change through the end of the month. Drought impacts at this point are limited to poor winter snowpack impacting winter tourism. There is also increasing concern over the impact of the drought on the upcoming summer wildfire season. Additionally, there is some concern over water availability for home irrigation, ranching, farming, and drinking.

Drought, Eastern Uinta Basin

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Eastern Uinta Basin forecast zone
Reported by
Drought Monitor
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

At the beginning of the month of April, the US Drought Monitor analyzed an area of Exceptional (D4) Drought as covering approximately 40% of Utah Zone 024 - Eastern Uinta Basin, with the remaining 60% of the zone under Extreme (D3) Drought. These drought conditions did not change through the end of the month. No direct drought impacts have been felt as yet, but concern is increasing over the impacts of the drought on the upcoming summer wildfire season. Additionally, there is some concern about water availability for home irrigation, farming, and ranching.

Drought, Tavaputs Plateau

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
Drought Monitor
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

At the beginning of the month of April, the US Drought Monitor analyzed an area of Extreme (D3) Drought as covering 100% of Utah Zone 025 - Tavaputs Plateau. These drought conditions remained unchanged through the end of the month. Drought impacts at this point are limited to poor winter snowpack conditions. There is increasing concern over the impact of the drought on the upcoming summer wildfire season. Additionally, there is concern over water availability for farming and ranching in the zone.

Drought, Grand Flat and Arches

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Grand Flat and Arches forecast zone
Reported by
Drought Monitor
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

At the beginning of the month of April, the US Drought Monitor analyzed an area of Extreme (D3) Drought as covering 100% of Utah Zone 027 - Grand Flat and Arches. These drought conditions remained unchanged through the end of the month. Impacts from the drought have not been felt as yet, but concern is increasing over the impact of the drought on the upcoming summer wildfire season. Additionally, there is concern over economic losses due to low water levels preventing rafting trips along the Colorado River through the zone. Water availability for home irrigation, farming, and ranching is also causing concern at this time.

Drought, La Sal & Abajo Mountains

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
Drought Monitor
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

At the beginning of the month of April, the US Drought Monitor analyzed an area of Extreme (D3) Drought covering 100% of Utah Zone 028 - La Sal & Abajo Mountains. These drought conditions remained unchanged through the end of the month. Drought impacts have been felt mainly in the poor winter snowpack. There are increasing concerns about the impact of the drought on the upcoming summer wildfire season. There is also concern over water availability for home irrigation, farming, and ranching.

Drought, Canyonlands / Natural Bridges

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Canyonlands / Natural Bridges forecast zone
Reported by
Drought Monitor
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

At the beginning of the month of April, the US Drought Monitor analyzed an area of Extreme (D3) Drought as covering 100% of Utah Zone 029 - Canyonlands/Natural Bridges. These drought conditions remained unchanged through the end of the month. Drought impacts have been limited to just the lack of winter snowpack across the higher elevations of this zone. There is increasing concern over the impact of the drought on the upcoming summer wildfire season. There is also some concern over water availability for home irrigation, farming, and ranching.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2026Every state in 2026This day in weather historyWarnings in Utah, April 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1332682, 1332683, 1332684, 1332685, 1332686, 1332687, 1332688.